Pennsylvania, 2013

Flash Flooding and Damaging Winds in Pennsylvania, July 10, 2013

July 10, 2013 · NWS CTP · 16 events in 5 counties and zones

Severe Thunderstorms over northern Ohio and southeast Ontario tracked eastward across central Pennsylvania during the late afternoon and evening. Moderate instability and favorable winds aloft maintained the severe storms which produced damaging winds and excessive rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe Thunderstorms over northern Ohio and southeast Ontario tracked eastward across central Pennsylvania during the late afternoon and evening. Moderate instability and favorable winds aloft maintained the severe storms which produced damaging winds and excessive rainfall. Very wet antecedent conditions coupled with the heavy thunderstorm rains resulted in areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 10, 3:29 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 10, 3:29 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT WED JUL 10 2013

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE FOR THE REST OF TODAY. A
STRONG COLD FRONT WILL PUSH GRADUALLY SOUTHEAST ACROSS THE AREA
TONIGHT CROSSING THE LOWER SUSQUEHANNA VALLEY LATER THURSDAY
AFTERNOON. A SLIGHTLY COOLER...BUT MUCH LESS HUMID AIR MASS WILL
ARRIVE LATER THURSDAY AND REMAIN INTO THE WEEKEND...PROVIDING
WELCOME RELIEF FROM THE RECENT ABNORMALLY HUMID AND WET CONDITIONS.
A RETURN TO MORE TYPICAL SUMMERTIME CONDITIONS IS EXPECTED BY EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE WILL BE ISSUED SOON FOR SVR TSTM WATCH #409 VALID FROM 20Z
TO 02Z FOR THE NRN AND WRN ZONES. -MS

THE HEAT /AND HUMIDITY/ BEFORE THE STORM.

INSTABILITY IS STEADILY RAMPING UP THIS AFTERNOON IN THE WAKE OF THE
THICK MORNING CLOUDS AND AREAS OF SHOWERS.

SVR TSRA WATCH JUST TO OUR WEST ATTM...AND NUMEROUS THERMODYNAMIC
AND KINEMATIC PARAMETERS INDICATE THAT THE WIDESPREAD TSRA /GROWING
MCS WITH TREMENDOUS LIGHTNING OF OVER 2000 STRIKES PER 15 MINUTES
OVER NRN OHIO ATTM/ WILL TRACK EAST INTO A VERY FAVORABLE
ENVIRONMENT TO MAINTAIN THEIR STRENGTH INTO EARLY TONIGHT. THE BEST
ML CAPE IN EXCESS OF 2000 J/KG COVERS MOST OF THE NW AND CENTRAL
MTNS...AND THIS IS THE REGION WHERE WE SEE THE WARM ADVECTION ARM OF
THE MCS DEVELOPING TWD.

CONCERNING POTENTIAL RAINFALL AMTS AND THE THREAT FOR FLASH
FLOODING...PLEASE REFER TO THE HYDRO SECTION BELOW.

DEEP LAYER SHEAR PROFILES ARE FAVORABLE FOR SUPERCELLS...BOWING LINE
SEGMENTS...AND EVEN A FEW TORNADOES ACROSS THE NWRN MTNS THROUGH
THIS EVENING...AND EVEN INTO PORTIONS OF THE CENTRAL MTNS.

THE SERN HALF OF THE CWA SHOULD STAY RAINFREE THROUGH 23Z BEFORE THE
TSRA MOVE IN FROM THE WEST TO NW AROUND...OR SHORTLY AFTER DUSK.

TEMPS IN THE U70S ACROSS THE MTNS...AND MID 80S IN THE SUSQ VALLEY
LATE THIS AFTERNOON WILL BE RIGHT AROUND NORMAL.

THE FRONT GRADUALLY SLIDES SE ACROSS THE NW MTNS LATER TONIGHT WITH
TSRA SLOWLY DECREASING IN AREAL COVERAGE LATE TONIGHT...LEAVING
LOWERED CIGS AND SCATTERED SHOWERS/ISOLATED TSRA AFTER MIDNIGHT.

LOW TEMPS TONIGHT WILL DIP TO NEAR 60F ACROSS THE NW...BUT MUGGY
CONDITIONS WITH TEMPS AND DEWPOINTS IN THE U60S TO LOWER 70S WILL
REMAIN ELSEWHERE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A STRONG...SECONDARY UPPER LEVEL TROUGH WILL DIG SEWRD FROM THE
UPPER GLAKES THURSDAY...HELPING TO BACK THE MEAN...DEEP LAYER FLOW
TO THE SW AND TEMPORARILY HOLD UP THE CFRONT ACRS CENTRAL AND EASTER
SECTIONS OF THE CWA.

ADDITIONAL JET ENERGY NOSING INTO THE STATE AROUND THE BASE OF THIS
UPPER TROUGH WILL ACT ON THE WARM/HUMID AIRMASS ACROSS THE SUSQ
VALLEY AND SRN TIER COUNTIES TO FIRE UP TSRA /SOME OF WHICH COULD
TRAIN AND DUMP SOME LOCALLY HEAVY 1-2 INCHES OF ADDITIONAL RAIN
DURING THE MIDDAY AND AFTERNOON HOURS THURSDAY/.

ON THE OTHER SIDE OF THE COIN...THE NW HALF OF THE CWA SHOULD SEE
THICK LAYERED CLOUD COVER AND LIKELY PERIODS OF SHOWERS...OR EVEN A
FEW TO SVRL HOUR PERIOD OF STEADY...STRATIFORM RAIN WITH A 0.25 TO
0.50 INCH OF RAINFALL.

THIS MAY LEAD TO COOLER TEMPS /BY SEVERAL DEG F/ THAN WE HAVE
CURRENTLY FORECAST...SO WILL HAVE TO MONITOR THIS ASPECT OF THE FCST
CLOSELY.

THE FAR NW ZONES WILL SEE THE LEAST /POSSIBLY NO/ PRECIP...THE
COOLEST TEMPS AND LOWEST DEWPOINTS /DROPPING TO NEAR 50F IN THE
AFTERNOON/.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
10/12Z MODEL DATA INDICATES THE COLD FRONT WILL BE PUSHING SEWD AWAY
FROM THE LWR SUSQ VLY TOMORROW NIGHT. THE FRONT WILL BE SLOWING ITS
SEWD PROGRESSION...WITH A SHARP WEST-EAST GRADIENT EVIDENT IN THE
SREF/GEFS MEAN LYR PWATS. WITH THE UPPER TROUGH AXIS CROSSING THRU
CNTRL PA...WILL HOLD ON TO SOME LOW POPS IN THE FAR SE ZONES NEAR
THE SLOWING SFC BOUNDARY. FURTHER TO THE NORTHWEST...A MUCH DRIER
AND LESS HUMID AIRMASS WILL SPREAD SEWD FROM THE LWR LKS BEHIND A
NLY FLOW ASSOCD WITH A SFC ANTICYCLONE MIGRATING EWD FM THE UPPER
MIDWEST INTO THE SAINT LAWRENCE VALLEY.

TODAYS DETERMINISTIC MODELS SHOW A MORE PRONOUNCED H5 DISTURBANCE
/ASSOCIATED WITH THE SHORTWAVE TROUGH PROGRESSING DOWNSTREAM OF THE
GREAT LAKES ON DAY 2/ BECOMING QUASI-STNRY OR CUTTING-OFF INVOF THE
NORTHEAST/NRN MID-ATLC STATES FRI-SAT...THEN WEAKENING/OPENING UP
AND DRIFTING SLOWLY SWWD TOWARDS THE CENTRAL GULF COAST INTO NEXT
WEEK. THERE IS A FAIRLY LARGE SPREAD IN BOTH THE SPEED AND TRACK OF
THIS UPPER FEATURE...AS THE LARGE SCALE PATTERN WILL BE A STATE OF
TRANSITION WITH THE ANOMALOUS CENTRAL CONUS RIDGE EXPANDING NEWD
INTO SERN CANADA/NERN CONUS. BY NEXT WEEK...MUCH OF THE CONUS IS
FCST TO BE UNDER THE INFLUENCE OF THE STRONG/FLAT UPPER RIDGE WHICH
COULD SPELL A PERIOD OF HOT/HUMID CONDITIONS WITH TEMPS APPROACHING
90F IN SOME AREAS.

BELOW TO NEAR NORMAL PWATS STILL FAVOR A RELATIVELY DRIER PERIOD
FROM THURS NGT INTO THE WEEKEND WITH THE BULK OF THE RAINS FOCUSING
ALONG STALLED SFC BOUNDARY ALONG THE SRN MID-ATLC STATES INTO THE
SERN U.S. AS FOR TEMPERATURES...EXPECT A FEW RELATIVELY COOL NIGHTS
LATER THIS WEEK BEFORE THE PATTERN REVERTS BACK TO A TYPICAL
SUMMERTIME REGIME WITH THE BERMUDA RIDGE BECOMING REESTABLISHED OFF
TH EAST COAST -- SUGGESTING A WARMING TREND AT LONGER RANGES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CEILINGS WILL VARY BETWEEN MVFR AND VFR ACROSS THE CENTRAL AND WRN
MTNS LATE THIS AFTERNOON...BEFORE LOWERING TO A SOLID MVFR TO IFR
DECK AS A LARGE TSRA COMPLEX MOVES EAST FROM OHIO. ACROSS THE
EAST...VFR WILL REMAIN WELL INTO THE EVENING...BEFORE CONDITIONS
STEADILY DETERIORATE TO MVFR AND IFR AFTER 02Z.

WILL BE CLOSELY WATCHING THE PROGRESSION OF THE MESOSCALE CONVECTIVE
SYSTEM /TSRA COMPLEX/...AND MAY HAVE TO ENHANCE WIND GUSTS IN TAFS
/TO 45 KTS FROM THE WEST/ FOR TARGETED TIME PERIOD LATE TODAY AND
EARLY TONIGHT AS THE TSRA MOVE THROUGH.

THE FRONT AND REDUCTIONS TO CIGS AND VSBYS WILL DRIFT SLOWLY SE ACRS
THE STATE TONIGHT AND THURSDAY.

AS WINDS GO LIGHT TONIGHT AND EARLY THURSDAY...LIFR AND AREAS OF
VLIFR WILL DEVELOP DUE TO FOG AND STRATUS.

THE FOCUS FOR CONVECTION THURSDAY /WITH LIKELY POPS/ WILL SHIFT TO
THE LOWER SUSQ VALLEY FOR THE MIDDAY AND AFTERNOON HOURS AS THE
UPPER JET TAKES ON A SLIGHT ANTICYCLONIC BULGE ACROSS PA.

OUTLOOK...
WED...AM LOW CIGS. SCT/LIKELY TSRA BRINGING RESTRICTIONS.
THU...AM LOW CIGS POSS W MTNS. SCT TSRA IMPACTS POSSIBLE.
FRI-SAT...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
SHORT TERM...1 AND 3 HOUR FLASH FLOOD GUIDANCE IS LOWEST ACROSS
THE WRN MTNS OF OUR CWA. THIS IS WHERE THE HEAVIEST RAIN FELL THIS
MORNING...AND MORE IMPORTANTLY WHERE THE INTENSIFYING MCS OVER NRN
AND WRN OHIO ATTM IS TAKING AIM. THE FLASH FLOOD WATCH ISSUED THIS
MORNING /THROUGH MIDNIGHT TONIGHT/ LOOKS IN GOOD SHAPE. WE MAY
HAVE TO ADD A FEW COUNTIES TO ITS EAST WITH LATER EVENING
UPDATES...BUT 3 HOURLY FFG ACROSS MUCH OF THE CENTRAL AND SCENT
MTNS IS NOTABLY HIGHER...AND AOA 3 INCHES.

EXPECT TO SEE A SOLID 1-2 INCHES OF RAIN /WITH LOCALIZED 3 INCHES
AMOUNTS/ ACROSS MUCH OF THE CENTRAL AND SWRN ZONES LATE TODAY
THROUGH EARLY TONIGHT AS THE MCS ROARS EAST ACROSS THE AREA...FAR
NRN COUNTIES...AND THE LOWER SUSQ VALLEY SHOULD SEE RELATIVELY
LESSER AMOUNTS OF AN INCH OR LESS.

HOWEVER...ADDITIONAL SIGNIF RAINFALL IS POSSIBLE LATE TONIGHT AND
THURSDAY ACROSS THE SERN ZONES THAT WILL BE STUCK IN THE SOUPY AIR
AS THE CFRONT TEMPORARILY SLOWS BENEATH THE RIGHT ENTRANCE REGION
OF A 90KT UPPER JET TRAILING SWWD FROM LAKE ONTARIO.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ017-
024>026-033-034.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT/STEINBUGL
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...LAMBERT
HYDROLOGY...LAMBERT
Hazardous weather outlook, Jul 10, 3:05 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT WED JUL 10 2013

PAZ027-028-042-049>053-112015-
MIFFLIN-JUNIATA-SULLIVAN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-
405 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE PRIMARY SEVERE STORM RISKS WILL BE
DAMAGING WINDS AND SOME ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ017-024>026-033-034-112015-
CLEARFIELD-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-
405 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010>012-018-019-035-037-041-045-046-112015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-
SOUTHERN CENTRE-FULTON-TIOGA-NORTHERN LYCOMING-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
405 PM EDT WED JUL 10 2013

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ036-056>059-063>066-112015-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
405 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 10, 10:03 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1103 AM EDT WED JUL 10 2013

PAZ033-101600-
SOMERSET PA-
1103 AM EDT WED JUL 10 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SOMERSET
COUNTY THROUGH NOON...

AT 1059 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SOMERSET TO SEVEN SPRINGS TO CONNELLSVILLE...MOVING SOUTHEAST AT 35
MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT BERLIN...ROCKWOOD...GARRETT...
ADDISON...SALISBURY AND WELLERSBURG.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 111
AND 119.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 40...ROUTE
219.

LAT...LON 3974 7941 3982 7937 3985 7942 3987 7942
      4004 7930 4001 7901 3991 7875 3981 7876
      3972 7881 3971 7939

FORECASTER: LAMBERT

The radar

The Buffalo radar (KBUF), 131 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 10, 3:56 PM EST
Where
Warren County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.950, -79.580

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Columbus Township.

Thunderstorm Wind, Warren

When
July 10, 4:15 PM EST
Where
Warren County, 0.99 mi WNW of Lander
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
41.975, -79.268

Thunderstorm winds estimated near 60 mph knocked down trees at the intersection of Route 957 and Lanning Hill Road.

Thunderstorm Wind, Clearfield

When
July 10, 5:32 PM EST
Where
Clearfield County, 1.29 mi SSE of Lumber City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.912, -78.573

Thunderstorm winds estimated near 60 mph knocked down trees along William Cemetery Road near Eagles Ridge Golf Club.

Thunderstorm Wind, Clearfield

When
July 10, 5:35 PM EST
Where
Clearfield County, Curwensville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.970, -78.520

Thunderstorm winds estimated near 60 mph knocked down utility in Pike Township near Curwensville.

Thunderstorm Wind, Clearfield

When
July 10, 5:36 PM EST
Where
Clearfield County, 1.36 mi NW of Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.986, -78.565

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Greenville Pike in Bloom Township.

Thunderstorm Wind, Clearfield

When
July 10, 5:45 PM EST
Where
Clearfield County, 0.89 mi W of Susquehanna Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.981, -78.497

Thunderstorm winds estimated near 60 mph knocked down trees along the Clearfield-Curwensville Highway.

Thunderstorm Wind, Clearfield

When
July 10, 5:45 PM EST
Where
Clearfield County, 0.45 mi ENE of Hyde
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.002, -78.462

Thunderstorm winds estimated near 60 mph knocked down trees in Hyde.

Thunderstorm Wind, Clearfield

When
July 10, 5:45 PM EST
Where
Clearfield County, 1.25 mi ESE of Susquehanna Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.970, -78.460

Thunderstorm winds estimated near 60 mph knocked down trees a few miles east of Curwensville in Lawrence Township.

Thunderstorm Wind, Cambria

When
July 10, 6:04 PM EST
Where
Cambria County, 0.52 mi SE of Hastings
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.665, -78.712

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Hastings.

Flash Flood, Clearfield

When
July 10, 6:08 PM EST to 8:51 PM EST
Where
Clearfield County, 0.97 mi N of Mc Gees Mills to 1.02 mi SSW of Mc Gees Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.894, -78.771

Heavy thunderstorm rains flooded and closed portions of Route 36 and 219 near Mahaffey.

Thunderstorm Wind, Centre

When
July 10, 6:20 PM EST
Where
Centre County, 0.53 mi WSW of Snow Shoe Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.048, -77.940

Thunderstorm winds estimated near 60 mph knocked down utility wires near Clarence in Snow Shoe Township.

Thunderstorm Wind, Somerset

When
July 10, 6:30 PM EST
Where
Somerset County, 2.47 mi WNW of Tire Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.282, -78.964

Thunderstorm winds estimated around 60 mph knocked down a swath of trees on Schaffer Mountain near the Cambria/Somerset county line. Video evidence along with radar signatures confirmed a gustnado developed on the leading edge of thunderstorm outflow ahead of a squall line that pushed west-to-east into the Laurel Highlands. It was concluded that the gustnado was primarily responsible for the concentrated area of downed trees.

Thunderstorm Wind, Cambria

When
July 10, 6:44 PM EST
Where
Cambria County, 0.54 mi W of Lorain
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.300, -78.910

Thunderstorm winds estimated near 60 mph knocked down trees along Coleman Avenue on the south-side of Johnstown.

Thunderstorm Wind, Cambria

When
July 10, 6:44 PM EST
Where
Cambria County, 0.69 mi NNE of Ferndale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.289, -78.915

Thunderstorm winds estimated near 60 mph knocked down utility wires on to a house in Ferndale.

Thunderstorm Wind, Cambria

When
July 10, 6:49 PM EST
Where
Cambria County, 0.56 mi ENE of Lorain
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.304, -78.891

Thunderstorm winds estimated near 60 mph knocked down trees in Stoney Creek Township on the south-side of Johnstown.

Flash Flood, Centre

When
July 10, 7:12 PM EST to 9:28 PM EST
Where
Centre County, 1.9 mi SE of Buffalo Run to 1.58 mi E of Woodycrest
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.814, -77.921

Heavy thunderstorm rains caused flash flooding around State College. A few vehicles were stranded in standing water on Atherton Street near the bus terminal. This section of Atherton Street was briefly impassable. Thompson Run came out of its banks and closed the eastbound lane of College Avenue in front of the Your Building Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451959, 451960, 451968, 451964, 451967, 451965, 451966, 451969, 451973, 451988, 451970, 453435, 451971, 451972, 451974, 451995.